Alert archive / Kansas / Flash Flood Warnings in 2008
Flash Flood Warning 32, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at Aug 29, 2008, 5:13 AM CDT for Neosho County, Kansas. It was in force for 4 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 29, 2008, 5:13 AM CDT (10:13 UTC)
- Expired
- Aug 29, 2008, 9:15 AM CDT
- In force
- 4 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Neosho County, KS
The radar
The Tulsa radar (KINX), 157 km from the middle of the area, began a volume at 10:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 29, 5:55 AM CDT | FLASH FLOOD | 4 Ne Thayer, KS | WATER FLOWING ACROSS K-47, ABOUT 4 MILES EAST OF HIGHWAY 169. KDOT WAS BEING DISPATCHED TO AREA. |
| Aug 29, 7:40 AM CDT | FLASH FLOOD | 5 Ne Thayer, KS | K-47 WAS BARRICADED AND CLOSED TO TRAFFIC BETWEEN HIGHWAY 169 AND HIGHWAY 59 DUE TO HIGH WATER FLOWING ACROSS THE ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 42 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 10.2 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3067 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1463 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KICT 291013
FFWICT
KSC133-291415-
/O.NEW.KICT.FF.W.0032.080829T1013Z-080829T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
513 AM CDT FRI AUG 29 2008
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WESTERN NEOSHO COUNTY IN SOUTHEAST KANSAS.
* UNTIL 915 AM CDT.
* AT 504 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM THUNDERSTORMS OVER THE WARNED AREA.
DOPPLER RADAR ESTIMATED BETWEEN 3 AND 3.5 INCHES OF RAIN HAVE
FALLEN JUST NORTHEAST OF THAYER...WITH ADDITIONAL RAINFALL
AMOUNTS OF 1 TO 2 INCHES POSSIBLE EARLY THIS MORNING.
* LOCATIONS WITHIN THE WARNING INCLUDE...
GALESBURG...THAYER.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLASH FLOODING OF
SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG
THE BANKS OF CREEKS AND STREAMS. THIS INCLUDES ELK CREEK AND BIG
CREEK.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
A FLOOD WARNING REMAINS IN EFFECT UNTIL 9 AM FOR THE REMAINDER OF
NEOSHO COUNTY.
LAT...LON 3742 9535 3746 9550 3773 9543 3773 9523
3772 9523
$$
DARMOFAL1 follow-up statement
000
WGUS73 KICT 291136
FFSICT
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
636 AM CDT FRI AUG 29 2008
KSC133-291415-
/O.CON.KICT.FF.W.0032.000000T0000Z-080829T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NEOSHO KS-
636 AM CDT FRI AUG 29 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 AM CDT FOR
WESTERN NEOSHO COUNTY...
AT 629 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
FLOODING ABOUT 4 MILES NORTHEAST OF THAYER. WATER CONTINUED TO
FLOW ACROSS K-47...ABOUT 4 MILES EAST OF HIGHWAY 169. DOPPLER
RADAR ESTIMATED AROUND 4 INCHES OF RAIN HAD FALLEN IN THIS AREA
OVERNIGHT.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CONTINUE TO CAUSE FLASH
FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. THIS INCLUDES AREAS
NEAR ELK CREEK AND BIG CREEK.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
LAT...LON 3742 9535 3746 9550 3773 9543 3773 9523
3772 9523
$$
DARMOFALWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 2:37 AM CDT, 2 hours 36 minutes earlier.
Area forecast discussion, Aug 29, 2:37 AM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 237 AM CDT FRI AUG 29 2008 .DISCUSSION... MAIN FORECAST CONCERNS WILL DEAL WITH LINGERING PRECIPITATION FOR TODAY...FOLLOWED BY CHANCES AGAIN ON SATURDAY AND NEXT WEEK. TDY-TONIGHT LINGERING SHOWERS AND THUNDERSTORMS WILL AFFECT SOUTHERN KANSAS THIS MORNING AS WEAK ISENTROPIC LIFT PERSISTS. MEANWHILE...THE FRONTAL BOUNDARY WILL CONTINUE TO PUSH SOUTHWARD ACROSS KANSAS AND STALL OUT ACROSS OKLAHOMA TODAY. THUNDERSTORMS SHOULD REDEVELOP ALONG THE FRONT LATER THIS AFTERNOON BUT SHOULD BE MAINLY SOUTH OF THE BORDER. SAT-SUN COOLER MID-LEVEL TEMPS AND STRONG DAYTIME HEATING ON SATURDAY SHOULD LEAD TO AN UNCAPPED ENVIRONMENT ACROSS SOUTHERN KANSAS...AND A WEAK UPPER LEVEL WAVE COULD BE ENOUGH TO DISTURB THE ENVIRONMENT FOR WIDELY SCATTERED ACTIVITY. TEMPS SHOULD WARM UP A BIT ON SUNDAY AS THE WARM FRONT KEEPS ON MOVING FURTHER NORTH WITH DRY WEATHER EXPECTED. EXTENDED: MON-THU WARM AND HUMID CONDITIONS LOOK TO PREVAIL FOR MONDAY AND TUESDAY BEFORE NEXT FRONTAL BOUNDARY AND COOLER WEATHER AFFECTS KANSAS BY MID-WEEK. WE HAVE SLOWED DOWN THE TIMING OF THE FRONTAL BOUNDARY FOR TUESDAY...AS HURRICANE GUSTAV COULD HAVE A SLOWING DOWN EFFECT FOR WEATHER SYSTEMS ACROSS THE CENTRAL PLAINS. PRECIPITATION CHANCES LOOK DECENT FOR TUESDAY NIGHT INTO WEDNESDAY AS A COLD FRONT MOVES INTO JUICY GULF MOISTURE RESIDING OVER THE AREA. JAKUB .AVIATION...06Z TAFS: KRSL/KSLN/KHUT/KICT/KCNU COLD FRONTAL BOUNDARY CONTINUES TO MAKE SLOW PROGRESS ACROSS SOUTHERN KS AT THIS TIME...WITH THE SLOWEST PROGRESS BEING MADE OVER SOUTHEASTERN KS. SOME ELEVATED CONVECTION CONTINUES TO DEVELOP JUST TO THE NORTH OF THIS BOUNDARY GENERALLY TO THE NORTHWEST OF KCNU. EXPECT THIS CONVECTION TO SLOWLY DRIFT SOUTHEAST AS THE OVERNIGHT PROGRESSES....SO WILL KEEP A VCTS GROUP IN KCNU TAF FOR NOW. THE REST OF THE TAF SITES WILL SEE A RETURN TO VFR CONDITIONS OVERNIGHT INTO FRI AS NORTHERLY WINDS SETTLE INTO THE AREA AFTER THE FRONTAL PASSAGE. FRONTAL BOUNDARY COULD STILL LINGER OVER SOUTHEAST KS FOR THE AFTERNOON ON FRI. NOT TOO SURE WE WILL SEE ANY CONVECTION IN AND NEAR THE KCNU TAF SITE...SO WILL ONLY GO WITH A CB CLOUD DECK FOR NOW. KETCHAM && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 89 65 87 68 / 10 10 10 10 HUTCHINSON 88 65 87 67 / 10 10 10 10 NEWTON 88 65 87 67 / 10 10 10 10 ELDORADO 88 65 87 67 / 10 10 10 10 WINFIELD-KWLD 90 67 87 68 / 20 10 20 20 RUSSELL 87 63 87 64 / 10 10 10 10 GREAT BEND 87 65 87 66 / 10 10 20 20 SALINA 88 64 87 67 / 10 10 10 10 MCPHERSON 88 65 87 67 / 10 10 10 10 COFFEYVILLE 88 66 88 67 / 30 10 10 10 CHANUTE 88 63 87 66 / 20 10 10 10 IOLA 88 62 87 66 / 20 10 10 10 PARSONS-KPPF 88 65 88 67 / 30 10 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Aug 28, 9:25 PM CDT, 7 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE WICHITA KS 925 PM CDT THU AUG 28 2008 KSZ032-033-047>053-067>072-082-083-091>096-098>100-292200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 925 PM CDT THU AUG 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...OVERNIGHT A COLD FRONT WILL CONTINUE TO TRAVERSE THE SOUTHERN HALF OF KANSAS OVERNIGHT. THIS FRONT MAY TRIGGER A FEW STRONG STORMS LATE TONIGHT ...GENERALY SOUTHEAST OF THE KANSAS TURNPIKE IN THE FLINT HILLS. THE MAIN THREATS FROM THE MOST INTENSE STORM WILL BE LOCALLY HEAVY RAIN AND WIND GUSTS TO 50 MPH AS THE STORMS COLLAPSE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A FEW THUNDERSTORMS MAY LINGER OVER AREAS NEAR THE KANSAS AND OKLAHOMA BORDER ON FRIDAY AFTERNOON AND EVENING. THESE COULD BE STRONG WITH DAMAGING WINDS AND LOCALLY HEAVY RAIN. WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE SUNDAY WEST OF A LINE FROM SALINA TO HUTCHINSON TO HARPER. THESE ARE NOT EXPECTED TO BE STRONG OR SEVERE. THUNDERSTORMS COULD DEVELOP ON TUESDAY...WITH BETTER CHANCES STARTING ON WEDNESDAY AS A FRONT AND TROPICAL MOISTURE MOVE INTO THE AREA. STRONG STORMS AND LOCALLY HEAVY RAIN WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED OVERNIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP HOWERTON/KETCHAM
In the hours before
Special weather statement, Aug 29, 2:37 AM CDT, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 237 AM CDT FRI AUG 29 2008 KSZ072-096-290800- ALLEN-NEOSHO- 237 AM CDT FRI AUG 29 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR ALLEN AND NEOSHO COUNTIES... AT 235 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 7 MILES EAST OF CHANUTE...AND MOVING EAST AT 16 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM ALONG WITH LOCALLY HEAVY DOWNPOURS OF RAIN. DARMOFAL
Special weather statement, Aug 29, 2:54 AM CDT, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 254 AM CDT FRI AUG 29 2008 KSZ096-290830- NEOSHO- 254 AM CDT FRI AUG 29 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR NEOSHO COUNTY... AT 252 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM JUST EAST OF CHANUTE TO JUST NORTH OF THAYER...AND MOVING EAST AT 15 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS ALONG WITH VERY HEAVY RAINFALL. DARMOFAL
Local storm report, Aug 29, 3:35 AM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
335 AM CDT FRI AUG 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0331 AM FLOOD CHANUTE 37.67N 95.46W
08/29/2008 NEOSHO KS LAW ENFORCEMENT
MINOR STREET FLOODING IN TOWN.
&&
KEDLocal storm report, Aug 29, 3:55 AM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
355 AM CDT FRI AUG 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 AM HAIL CHANUTE 37.67N 95.46W
08/29/2008 E0.88 INCH NEOSHO KS TRAINED SPOTTER
MOSTLY DIMES BUT A FEW LARGER.
&&
KEDLocal storm report, Aug 29, 4:04 AM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
404 AM CDT FRI AUG 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 AM HAIL 2 NW GALESBURG 37.49N 95.38W
08/29/2008 E0.88 INCH NEOSHO KS TRAINED SPOTTER
&&
KEDLocal storm report, Aug 29, 4:26 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
426 AM CDT FRI AUG 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 AM FLOOD 2 SE THAYER 37.47N 95.45W
08/29/2008 NEOSHO KS LAW ENFORCEMENT
WATER OVER 80TH ROAD.
&&
KEDThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 1:26 AM CDT | Severe Thunderstorm Warning | ICT | Neosho, Wilson | 38 min |
| Aug 29, 3:06 AM CDT | Areal Flood Warning | ICT | Neosho | 6 hr |
| Aug 29, 3:24 AM CDT | Severe Thunderstorm Warning | ICT | Neosho | 36 min |
| Aug 29, 4:00 AM CDT | Severe Thunderstorm Warning | ICT | Neosho, Wilson | 27 min |
| Aug 29, 6:11 AM CDT | Areal Flood Warning | ICT | Elk, Wilson | 4 hr |
| Aug 29, 9:03 AM CDT | Areal Flood Warning | ICT | Neosho | 3 hr |
Nearby
Flash Flood Warnings in Kansas, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.